[Iatrogenic tracheal rupture, tension pneumotorax and cardiac arrest]

Anestezjol Intens Ter. Apr-Jun 2008;40(2):92-5.
[Article in Polish]

Abstract

Background: Tracheobronchial rupture is a life-threatening complication that may occur during and/or after intubation and tracheostomy. In the majority of described cases, the posterior membranous part of the trachea was affected.

Case report: A 35-year-old woman was admitted to the ICU because of viral meningo-encephalitis with subsequenttetraplegia and respiratory failure. Five days after admission she underwent surgical tracheotomy.The immediate postoperative period was complicated by accidental misplacement of the tracheal tube with hypoxia and bradycardia. The patient was intubated with difficulty and an endotracheal tube was inserted over a bougie guidewire. An ENT surgeon re-inserted the tracheal tube, but two hours later bilateral pneumothorax with subcutaneous emphysema occurred, and the patient was re-intubated. This was followed by a cardiac arrest. CPR was commenced and thoracic drains were inserted, resulting in a return of spontaneous circulation. Bronchoscopy revealed a 1 cm laceration of the anterior tracheal wall. The patient was ventilated for another 50 days and eventually recovered without neurologic deficit.

Conclusions: Tracheal rupture is a rare complication of tracheostomy, and it is difficult to determine the exact mechanism of injury in the case described. In any case of sudden deterioration of a newly tracheotomized patient, pneumothorax should be suspected. Immediate intubation and bronchoscopy are recommended.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adult
  • Bronchoscopy
  • Female
  • Humans
  • Iatrogenic Disease
  • Lacerations / diagnosis
  • Lacerations / etiology*
  • Meningoencephalitis / complications
  • Quadriplegia / etiology
  • Respiratory Insufficiency / etiology
  • Respiratory Insufficiency / therapy
  • Rupture / diagnosis
  • Rupture / etiology
  • Trachea / injuries*
  • Tracheostomy / adverse effects*